Oregon, 2008

Heavy Snow in Oregon, December 21 to 22, 2008

December 21 to 22, 2008 · NWS BOI · 3 events in 3 counties and zones

An intense winter storm pushed into Southeast Oregon December 21st and 22nd bringing heavy snow including areas of blowing and drifting snow to most locations including the lower valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An intense winter storm pushed into Southeast Oregon December 21st and 22nd bringing heavy snow including areas of blowing and drifting snow to most locations including the lower valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 21, 9:04 AM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 21, 9:04 AM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
904 AM MST SUN DEC 21 2008

.DISCUSSION...AS NOTED IN THE PREVIOUS SHORT TERM DISCUSSION THERE
IS A LULL IN PCPN THIS MORNING AS THE INITIAL FRONT HAS ALREADY
MOVED THROUGH...BUT THE MAIN MOISTURE-LADEN WAVE HAS YET TO ARRIVE.
THE WAVE MADE LANDFALL ON THE NRN CALIF COAST AROUND 12Z AND WILL
TURN NEWD...REACHING OUR SRN ZONES THIS AFTERNOON AND REMAINING
ZONES THIS EVENING.  AS IT ARRIVES THE SNOWFALL RATE WILL INCREASE
WITH THE BULK OF ACCUMULATION COMING OVERNIGHT.  12Z NAM FORECAST
SOUNDINGS AT BOISE HAVE COME IN SLIGHTLY COLDER THAN FROM 06Z RUN.
THE MOST RECENT GFS FORECAST SOUNDINGS MADE FROM THE 06Z RUN WERE
ALSO SLIGHTLY COLDER THAN SOUNDINGS MADE FROM THE 00Z GFS RUN.
THESE CHANGES SUPPORT MORE OF A SNOW EVENT THAN A MIXED PCPN EVENT
FOR THE TREASURE VALLEY.  ALSO...THE MAV MOS FOR BOI HAS SLIGHTLY
INCREASED THE POSN /I.E. CONDITIONAL PROBABILITY OF SNOW/ VS OTHER
TYPES OF PCPN IN THE LAST 3 GFS RUNS.

WE WILL CONTINUE CURRENT WARNINGS AND ADVISORIES AS LISTED BELOW
BUT WILL UPDATE TODAY/S FORECAST TO DESCRIBE THE CURRENT LULL IN
SNOWFALL.

THE WINTER SOLSTICE OCCURRED AT 504 AM MST THIS MORNING.

&&

.AVIATION...MOIST WESTERLY FLOW OVER THE AREA. MOUNTAINS ALL
OBSCURED BY SNOW. VALLEYS WILL SEE PERIODS OF IFR IN SNOW WITH
BREAKS TO MVFR AND VFR. AFTER SUNSET TONIGHT ANOTHER SHOT OF MOIST
AIR MOVING IN FROM THE WEST WILL BLANKET THE WHOLE AREA IN IFR SNOW
THROUGH THE NIGHT TONIGHT. COLD FRONT MOVING IN MONDAY MORNING WILL
TURN THE SNOW TO SHOWERS SO THAT VALLEY LOCATIONS WILL SEE WIDELY
VARYING CONDITIONS FROM LIFR TO VFR. MOUNTAINS TO REMAIN OBSCURED
ALL DAY MONDAY.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...MAJOR WINTER STORM JUST GETTING
STARTED IN OUR AREA. ALREADY SOME LIGHT SNOW ACCUMULATIONS ACROSS
MUCH OF THE FORECAST AREA...AND IN MANY PLACES THIS SHOULD CONTINUE
FOR ANOTHER 24 HOURS. WILL LIKELY BE A BIT OF A LULL IN
ACCUMULATIONS IN THE VALLEYS EARLY TODAY AS FIRST IMPULSE MOVES OUT
AND MOISTURE FROM SECOND IMPULSE IS YET TO MOVE IN.
HOWEVER...SOUTHEAST WINDS IN THE VALLEYS WILL KEEP QUITE A BIT OF
BLOWING SNOW AROUND THROUGH THE DAY...PROVIDING PRETTY NASTY
CONDITIONS. WITH THE LULL EARLY TODAY...THERE MAY BE THE TENDENCY TO
THINK THAT THE BULK OF PRECIPITATION IS OVER. BUT DO NOT BE
DECEIVED...BECAUSE TONIGHT THE MAJOR BATCH OF MOISTURE IN THE
PACIFIC MOVES OVER THE AREA AS SYSTEM NOW NEAR 135W 45N CONTINUES TO
DEEPEN AND DRIVE TOWARD THE AREA. TREMENDOUS AREA OF UPPER LEVEL
DIVERGENCE AND VERTICAL MOTION STAYS OVER THE AREA FOR MANY HOURS
OVERNIGHT. TEMPERATURES GET CLOSE TO FREEZING IN THE SOUTHERN PART
OF THE FORECAST AREA LATE TODAY...BUT MODELS HAVE BACKED OFF ON THIS
SLIGHTLY OVER PAST RUNS...SO THINK IT IS MORE LIKELY THAT IT WILL
STAY ALL SNOW IN THE VALLEYS THROUGHOUT THE EVENT. MODELS ARE VERY
CONSISTENT THAT MOIST SOUTHWEST FLOW OVERNIGHT SUNDAY INTO MONDAY
WILL BRING DRAMATIC PRECIP AMOUNTS THAT ARE NOT AS TIED TO THE
MOUNTAINS AS THEY ARE WITH MANY SYSTEMS. ALTHOUGH THERE WILL BE SOME
SHADOWING OF SNOWFALL ALONG THE NORTHEAST SLOPES OF THE OWYHEE
MOUNTAINS...THE HEAVILY POPULATED NORTHEAST SECTIONS OF THE TREASURE
VALLEY CONTINUE TO LOOK POISED FOR PARTICULARLY HEAVY SNOWFALL
TOTALS. AS FRONT MOVES THROUGH MONDAY MORNING...NORTHWEST FLOW WILL
KEEP SNOW GOING IN THE MAGIC VALLEY...AND ALONG THE SOUTHWEST
HIGHLANDS IN SOUTHWEST IDAHO THROUGH MID-DAY MONDAY. WILL EXTEND THE
WINTER STORM WARNING A LITTLE LONGER FOR THOSE AREAS.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...STORMY WEATHER PATTERN
WILL CONTINUE THROUGH THE EXTENDED PERIOD.  STORM THAT IS MOVING
OVER THE REGION TODAY WILL MOVE OUT OF THE FORECAST AREA MONDAY
NIGHT INTO TUESDAY BUT ANOTHER STORM MOVING INTO THE PACIFIC
NORTHWEST WILL BRING ANOTHER ROUND OF SNOW TO THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY.  MODELS CONTINUE TO SHOW A SERIES OF
STORM SYSTEMS MOVING THROUGH THE AREA AND THE FURTHER OUT IN TIME
THE HARDER TO PIN DOWN WHEN THE STRONGEST PART OF EACH WAVE WILL HIT
THE REGION.  WITH THIS WEATHER PATTERN WILL CONTINUE TO SEE CHANCE
TO LIKELY SNOW INTO NEXT WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 11 AM MST MONDAY FOR IDZ015-IDZ016-
         IDZ030.
     WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR IDZ011-IDZ012-
         IDZ013-IDZ014-IDZ028-IDZ029.
OR...WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR ORZ064.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST MONDAY FOR ORZ061.
     WINTER WEATHER ADVISORY UNTIL 5 AM MST /4 AM PST/ MONDAY FOR
         ORZ063.
     WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR ORZ062.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....PF
PREV SHORT TERM...TB
PREV LONG TERM....JA
Hazardous weather outlook, Dec 21, 6:10 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
610 AM MST SUN DEC 21 2008

IDZ011>014-028-029-ORZ061>064-221315-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
610 AM MST SUN DEC 21 2008 /510 AM PST SUN DEC 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH EARLY MONDAY MORNING.
PLEASE SEE THE CURRENT WINTER STORM WARNING PRODUCT FOR COMPLETE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE PACIFIC NORTHWEST THROUGH
NEXT WEEK. THE HEAVY SNOW WITH THE CURRENT STORM WILL TAPER OFF TO
SNOW SHOWERS MONDAY AFTERNOON INTO TUESDAY WITH LIGHT ADDITIONAL
ACCUMULATIONS EXPECTED. THE NEXT SIGNIFICANT STORM WILL BRING
MEASURABLE SNOW TO THE VALLEYS AND MOUNTAINS ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED REPORTING PROCEDURES.

IDZ015-016-030-221315-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
SOUTHERN TWIN FALLS COUNTY-
610 AM MST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IN EFFECT THROUGH MONDAY MORNING. PLEASE SEE
THE CURRENT WINTER STORM WARNING PRODUCT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE PACIFIC NORTHWEST THROUGH
NEXT WEEK. THE HEAVY SNOW WITH THE CURRENT STORM WILL TAPER OFF TO
SNOW SHOWERS MONDAY AFTERNOON INTO TUESDAY WITH LIGHT ADDITIONAL
ACCUMULATIONS EXPECTED. THE NEXT SIGNIFICANT STORM WILL BRING
MEASURABLE SNOW TO THE VALLEYS AND MOUNTAINS ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED REPORTING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
December 21, 11:00 AM MST to December 22, 5:00 AM MST
Where
Baker forecast zone
Reported by
Trained Spotter
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

Trained spotters around Baker and Halfway reported up to seven inches of snow.

Heavy Snow, Harney

When
December 21, 10:00 AM PST to December 22, 5:00 AM PST
Where
Harney forecast zone
Reported by
Trained Spotter
Coordinates
43.064, -118.968 (the zone’s center; the record gives no point)

Up to six inches of snow was reported in Burns.

Heavy Snow, Lower Treasure Valley

When
December 21, 2:00 PM MST to December 22, 5:00 AM MST
Where
Lower Treasure Valley forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Trained spotters around Ontario reported seven to twelve inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147841, 147843, 147842.